MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CNW0T3
Medical Device Problem Code Scratched Material (3020)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/28/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that during an intraocular lens (iol) implant procedure, scratch near center of lens optic during implantation.Lens was removed during initial procedure.The procedure was completed with another lens.Additional information was requested.
 
Additional Manufacturer Narrative
Additional information was provided in d.9.,h.3.,h.6.And h.11.The product was returned for analysis.Videos were also provided.The reported complaint was observed on the reported product and video.Iol (intraocular lens) returned posterior surface up instead of anterior surface up in the iol case.Solution is dried on the iol.The haptics are intact.The optic is scratched/marked-rejectable.A product history record review and a non-conformance review of the reported lot number was conducted.No deviations were identified and all corresponding production release specifications defined in the device master record were met.Two videos were provided.The first video showed the cataract removal.A yellow single-piece lens was shown being loaded into a non-company cartridge by pointed forceps held across the optic center.No viscoelastic was observed on the lens.There appeared to be viscoelastic in the non-company cartridge.The lens was inserted and there appeared to be a mark where the point of the forceps grasped the lens.The lens was advanced with a second set of loading forceps.The handpiece was not shown.The lens advancement into the nozzle was not shown.The tip of the non-company cartridge was inserted into the incision.The lens was visible advanced almost to the parting line.As the lens was advanced, the handpiece plunger could be observed overriding the trailing edge of the lens.After the lens was delivered (single-piece toric), a scuff was observed near the center of the posterior surface.This appeared to be where the initial pointed forceps grasped the lens.This on the opposite side of where the plunger was advanced over the lens edge.The lens was maneuvered with a metal instrument.The video ended.The second video started where the first video ended.The lens was maneuvered with a metal instrument.The lens was gripped with forceps and an unsuccessful attempt was made to forcibly pull it through the incision.The haptic was grasped with the forceps and pulled through the incision.The optic was then grasped by the forceps and forcibly pulled out through the incision.A second non-company cartridge was brought into view and filled with viscoelastic to the back edge of the loading area.The single-piece toric lens was loaded in the same manner with pointed forceps gripping the optic.However, there appeared to be viscoelastic on the optic.The lens was placed just inside the loading area.Loading forceps were then used to advance the lens further into the non-alcon cartridge.The tip of the cartage was placed into the incision and the lens was delivered.Slight override was observed.No lens damage was visible.The lens was positioned.The video ends.Based on review of the video the damage appeared to have been caused the pointed forceps used to grasp the lens across the center to load it into the non-company cartridge.The damage area coincided with where the tip grasped the lens.The second lens had viscoelastic on the optic where it was grasped with the same forceps.The root cause for the reported complaint appears to be related to failure to follow the ifu (instructions for use).Based on review of the video, the damage appeared to have been caused the pointed forceps used to grasp the lens across the center to load it into the non-company cartridge.The damage area coincided with where the tip grasped the lens.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.In addition to the above, a non-company cartridge was used.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON TORIC IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key22084632
Report Number9612169-2025-01111
Device Sequence Number12499491
Product Code MJP
UDI-Device Identifier00380652409742
UDI-Public(01)00380652409742(17)261217(11)221219(10)25556112
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCNW0T3
Device Lot Number25556112
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/28/2025
Supplement Date Received by Manufacturer07/01/2025
Initial Report FDA Received Date05/26/2025
Supplement Report FDA Received Date07/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/19/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown